How Can I Avoid Gaining Weight During Cancer Treatment?

Patients often worry about weight gain as a potential side effect of cancer treatment. Eating behaviors triggered by chemotherapy-related symptoms, taking steroids, and inactivity due to fatigue can all contribute to weight gain.

“Chemotherapy can cause certain appetite-related side effects, such as increased appetite, nausea or cravings for sweets and carbohydrates,” says Stacy Kennedy, MPH, RD, CSO, senior clinical nutritionist at Dana-Farber. “Although patients don’t have to cut sugar out of their diet completely, there are many healthy alternatives to help curb the cravings.”

peaches

To help with sugar cravings during cancer treatment, Dana-Farber nutritionist Stacy Kennedy, MPH, RD, CSO, recommends trying a piece of fresh fruit.

By eating even small amounts of sweets throughout the day, calories can add up fast. The same goes for carbohydrates, which break down into sugars. Although the body needs carbohydrates for energy, eating more than needed can lead to extra sugars being stored as fat. Kennedy recommends reaching for a piece of fresh fruit when a sugar craving comes.Tweet:

Food cravings are not the only thing that can influence weight gain during chemotherapy. Fatigue and lack of physical activity can also contribute, Kennedy says. If you are experiencing these side effects, try incorporating light walking into your daily routine to help combat potential weight gain from inactivity.

Certain medications can also contribute to weight gain, and you should speak with your doctor or care team if you have any concerns about medication side effects. When taking steroids, like prednisone, patients may experience an increased appetite. The steroids can also cause the body to hold onto extra sodium, which often leads to fluid retention. Eating potassium-rich foods such as kiwi, cantaloupe, and bananas may help the body retain potassium and less excess fluid. Decreasing the amount of sodium in your diet can also help.

Other tips Kennedy recommends for keeping weight off during chemo:

  • To curb hunger, eat six smaller meals rather than three larger meals each day. This allows you to feel fuller throughout the day and avoid hunger peaks, which can lead to overeating and cravings.Tweet:
  • Chemotherapy-induced nausea can sometimes increase cravings for carbohydrate-rich foods. To curb these cravings, avoid refined carbohydrates and stick to whole grains, which help you feel fuller longer. Including a source of protein along with meals also extends the feeling of being full.Tweet:
  • Stay hydrated which may help keep cravings under control and support energy levels.Tweet:
  • A registered dietitian can create a personalized healthful eating plan and help establish goals and strategies to maintain a healthy weight at any point in your cancer journey, including if you are undergoing chemo and/or taking prednisone.

For more tips on eating well during cancer, visit Dana-Farber’s nutrition webpage or check out the Eating Well During Cancer series. Healthy recipes are also available in Dana-Farber’s Health Library.

Make An Appointment

For adults: 877-960-1562

Quick access: Appointments as soon as the next day for new adult patients

For children: 888-733-4662

All content in these blogs is provided by independent writers and does not represent the opinions or advice of Dana-Farber Cancer Institute or its partners.

Latest Tweets

Dana-Farber @danafarber
Dana-Farber #researchers have shown that clonal hematopoiesis of indeterminate potential (CHIP) - the presence of s… https://t.co/ZlmXSeyKfZ
Dana-Farber @danafarber
CRISPR, a powerful new tool for editing the #DNA instruction manual in animals and humans, is proving a boon to… https://t.co/pCzS3riHPS

Republish our posts on your blog

Interested in sharing one of our stories on your blog? Feel free to republish this content! We just ask that you credit Dana-Farber, link to the original article, and refrain from making edits that change the original context. Questions? Email the editors at insight_blog@dfci.harvard.edu.